Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 5, NWS North Platte, NE

March 23, 2009Brown County, Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Mar 23, 2009, 3:21 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2009, 3:21 PM CDT (20:21 UTC)
Expired
Mar 23, 2009, 4:00 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Brown County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 112 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 3:30 PM CDTHAIL 0.5Springview, NE1/4 TO 1/2 INCH DIAMETER HAIL LASTED FOR 5 MINUTES.
Mar 23, 3:30 PM CDTHAIL 0.75Springview, NE
Mar 23, 3:30 PM CDTNON-TSTM WND GST 43Ainsworth, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 12:16 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 232021
SVRLBF
NEC017-103-149-232100-
/O.NEW.KLBF.SV.W.0005.090323T2021Z-090323T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT MON MAR 23 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF AINSWORTH...
  KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF SPRINGVIEW...
  NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF BASSETT...

* UNTIL 400 PM CDT

* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR THOMAS CREEK STATE WILDLIFE MANAGEMENT
  AREA...OR 7 MILES SOUTHEAST OF SPRINGVIEW...AND MOVING NORTH AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURTON BY 335 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4299 10018 4299 9927 4245 9927 4255 10017
TIME...MOT...LOC 2022Z 173DEG 27KT 4282 9964

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 232044
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT MON MAR 23 2009

NEC017-149-232054-
/O.CAN.KLBF.SV.W.0005.000000T0000Z-090323T2100Z/
ROCK NE-BROWN NE-
344 PM CDT MON MAR 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN AND NORTHERN
ROCK COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
NORTH CENTRAL NEBRASKA.

LAT...LON 4299 9927 4281 9928 4279 10010 4280 10013
      4282 10016 4299 10018
TIME...MOT...LOC 2044Z 207DEG 12KT 4291 9992

$$

NEC103-232100-
/O.CON.KLBF.SV.W.0005.000000T0000Z-090323T2100Z/
KEYA PAHA NE-
344 PM CDT MON MAR 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR KEYA PAHA COUNTY...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES NORTH OF HIGHWAY 12 MILE MARKER
40...OR 11 MILES NORTHWEST OF SPRINGVIEW...MOVING NORTHEAST AT 15
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF HIGHWAY 183 MILE MARKER 220 BY 400 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4299 9927 4281 9928 4279 10010 4280 10013
      4282 10016 4299 10018
TIME...MOT...LOC 2044Z 207DEG 12KT 4291 9992

$$

SPRINGER
000 
WWUS53 KLBF 232055
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT MON MAR 23 2009

NEC103-232105-
/O.EXP.KLBF.SV.W.0005.000000T0000Z-090323T2100Z/
KEYA PAHA NE-
355 PM CDT MON MAR 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR KEYA PAHA COUNTY WILL EXPIRE
AT 400 PM CDT...

LAT...LON 4299 9927 4281 9928 4279 10010 4280 10013
      4282 10016 4299 10018
TIME...MOT...LOC 2055Z 166DEG 14KT 4299 10000

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:11 PM CDT, 10 minutes earlier.

Area forecast discussion, Mar 23, 3:11 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CDT MON MAR 23 2009
.SYNOPSIS...
H5 LOW SPINNING OVER NORTHEAST COLORADO AS SEEN IN WV. KLNX RADAR
HAS THUNDERSTORMS OVER THE NEBRASKA PANHANDLE.

&&

.DISCUSSION...
MODELS IN FAIR AGREEMENT IN NEAR TERM AND WILL CONTINUE TO USE A
BLEND FOR THE FORECAST. CHANGEOVER THIS MORNING IN THE PANHANDLE
IS ENCOURAGING AND 8 AMOUNTS IN MET GUIDANCE FOR VTN IS
IMPRESSIVE. COLD AIR HAS HELD OFF IN THE PANHANDLE 35057KT AT KAIA
IN MODERATE SNOW VISIBILITY 1/4SM...WILL BEGIN ITS PUSH AFTER 00Z.
TIGHT GRADIENT WILL CONTINUE BLIZZARD WARNING.TONIGHT. HAVE USED A
BLEND FOR THE FORECAST WITH NORTHWEST ZONES FAVORED TONIGHT AND
NORTHERN ZONES FAVORED ON TUESDAY. LESS THAN AN INCH OF
ACCUMULATION SOUTH TONIGHT INTO TUESDAY. SEVERE THREAT SHOULD
QUICKLY DIMINISH LATE THIS AFTERNOON WITH COLD FRONT PASSING
THROUGH KLNX RADAR AROUND 230PM. HAVE LOWERED LOWS TONIGHT WITH
COLD AIR ADVECTION ON THE BACKSIDE OF THE SYSTEM AND TEMPERATURES
OVER SOUTHWEST SD AND EASTERN WYOMING. NEXT FRONTAL BOUNDARY MOVES
ACROSS FORECAST AREA WED THURSDAY TIME FRAME HAVE RETAINED POPS.

IN THE EXTENDED THURSDAY THROUGH MONDAY FROPA THURSDAY TRACK OF
LOW OVER KANSAS HAS AGAIN SHIFTED NORTH AFFECTING WESTERN AND
NORTH CENTRAL NEBRASKA. GOOD FETCH OF MOISTURE OVER THE SOUTHERN
PLAINS AHEAD OF THE SYSTEM AND ADEQUATE COLD AIR BEHIND THE SYSTEM
FOR ANOTHER IN A SERIES OF SNOW PRODUCERS. HAVE UPPED POPS ACROSS
THE AREA AND LOWERED TEMPERATURES. SYSTEM WILL CARVE OUT A DEEP
TROUGH THROUGH CENTRAL CONUS WITH TEMPERATURES SLIGHTLY BELOW
NORMAL SATURDAY THROUGH MONDAY WITH POSSIBILITY FOR FAST MOVING
SHORTWAVES IN NORTHWEST FLOW BUT HAVE LEFT DRY FOR NOW.

&&

.AVIATION...
KLBF MVFR CONDITIONS TONIGHT WITH STRONG NORTHWEST WINDS
31020G30KT MAIN CONCERN. TEMPO GROUP FOR SNOW DUE TO LACK OF
CONFIDENCE WITH DRY AIR INTRUSION. KVTN WILL CONTINUE THROUGH THE
LATE AFTERNOON WITH THUNDERSTORMS AND MVFR CONDITIONS WILL
TRANSITION TO SNOW AND IFR CONDITIONS LATER TONIGHT WITH STRONG
WINDS 31025G35KT AND VISIBILITIES REDUCED IN MODERATE SNOW TO A
QUARTER MILE AT TIMES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL MIDNIGHT CDT/
11 PM MDT/ TONIGHT FOR NEZ027- 038-058-059-069>071.

TORNADO WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NEZ005>010-025>029-038-094.

BLIZZARD WARNING UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR NEZ004-
005-022>024-035-094.

WINTER WEATHER ADVISORY UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR
NEZ006-008-009-025-026-036-037-056-057.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...13
Hazardous weather outlook, Mar 23, 1:04 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
104 PM CDT MON MAR 23 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-241815-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
104 PM CDT MON MAR 23 2009 /1204 PM MDT MON MAR 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A VERY STRONG SPRING STORM WILL MOVE SLOWLY ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH TONIGHT. DEEP SURFACE LOW PRESSURE
WILL MOVE OUT OF SOUTHWEST AND INTO NORTH CENTRAL NEBRASKA THIS
AFTERNOON. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG
AND AHEAD OF THE PROGRESSIVE SURFACE LOW...ESPECIALLY EAST OF A
LINE FROM VALENTINE THROUGH NORTH PLATTE AND OCONTO. STORM
ROTATION WILL BE FAVORABLE FOR THE THUNDERSTORMS TO PRODUCE
ISOLATED TORNADOES NEAR THE SURFACE LOW...HOWEVER THE MAIN THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS. THIS IS FAVORED FOR AREAS
EAST OF A LINE FROM SPRINGVIEW THROUGH AINSWORTH AND BROKEN BOW.

COLD AIR WILL CONTINUE TO BE DRAWN IN ON THE BACKSIDE OF THIS
SYSTEM...AND GRADUALLY CHANGE RAIN OVER TO SNOW. THIS SHOULD BE ALONG
AND WEST OF A KILGORE TO MULLEN TO BIG SPRINGS LINE BY LATE
AFTERNOON. THIS CHANGE OVER WILL SPREAD EAST OVERNIGHT.
SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE...ESPECIALLY FOR AREAS
WEST OF A LINE FROM OSHKOSH THROUGH VALENTINE WHERE SNOWFALL
AMOUNTS IN EXCESS OF 6 INCHES ARE POSSIBLE. WITH THE STRENGTH OF
THIS SYSTEM...STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO
AROUND 50 MPH CAN ALSO BE EXPECTED...REDUCING VISIBILITIES IN
AREAS RECEIVING SNOWFALL. A BLIZZARD WARNING IS IN EFFECT FOR
NORTHWEST NEBRASKA INTO THE CENTRAL SANDHILLS WHERE THE
COMBINATION OF MODERATE TO HEAVY SNOWFALL RATES AND STRONG WIND
WILL CREATE NEAR WHITE-OUT CONDITIONS.

TRAVELING WILL BE VERY HAZARDOUS AS WELL AS MANY OUTDOOR
ACTIVITIES. ESPECIALLY VULNERABLE WILL THE RANCHING COMMUNITY
WITH SPRING CALVING UNDER WAY...TAKE STEPS NOW TO PREPARE FOR
THIS STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE STORM SYSTEM WILL CONTINUE TO BRING BLIZZARD CONDITIONS TO
NORTHWESTERN PORTIONS OF THE OUTLOOK AREA TUESDAY WITH SNOW
SPREADING EAST THROUGH THE DAY. STORM TOTAL SNOWFALL OF 7 TO 10
INCHES IS POSSIBLE NORTHWEST OF A VALENTINE THROUGH OSHKOSH.

ANOTHER STORM STORM SYSTEM MAY AFFECT THE OUTLOOK AREA THURSDAY
NIGHT THROUGH SATURDAY. THIS SYSTEM HAS THE POTENTIAL TO BECOME A
SIGNIFICANT WINTER STORM AND WILL NEED TO BE CLOSELY MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS
AFTERNOON...ESPECIALLY EAST OF A SPRINGVIEW THROUGH AINSWORTH AND
BROKEN BOW LINE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Mar 23, 2:14 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
214 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             6 NE CHAMBERS           42.27N 98.66W
03/23/2009  E1.00 INCH       HOLT               NE   PUBLIC

            NICKEL TO QUARTER SIZED HAIL LASTED FOR 5 MINUTES
            BEGINNING AT 205 PM.

&&

CARMEL
Local storm report, Mar 23, 2:33 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
233 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST BIG SPRINGS             41.06N 102.07W
03/23/2009  M68 MPH          DEUEL              NE   CO-OP OBSERVER

            WIND GUST CLOCKED ON DAVIS AUTOMATED EQUIPMENT BY
            COOPERATIVE WEATHER OBSERVER. TEMPERATURE DOWN TO 38
            DEGREES AT TIME OF THIS REPORT.

&&

CARMEL
Local storm report, Mar 23, 2:34 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
234 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             16 S VALENTINE          42.64N 100.55W
03/23/2009  E0.88 INCH       CHERRY             NE   PUBLIC

            HAIL OCCURRED BRIEFLY 3 MILES NORTH OF HIGHWAY 83 AND 16B
            JUNCTION.

&&

CARMEL
Local storm report, Mar 23, 2:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
246 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             10 NE ATKINSON          42.63N 98.84W
03/23/2009  E0.50 INCH       HOLT               NE   PUBLIC

&&

CARMEL
Local storm report, Mar 23, 2:55 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             VALENTINE               42.87N 100.55W
03/23/2009  M0.50 INCH       CHERRY             NE   BROADCAST MEDIA

            1/4 TO 1/2 INCH HAIL OCCURRED FOR 15 MINUTES AT KVSH
            RADIO IN VALENTINE.

&&

CARMEL
Local storm report, Mar 23, 3:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             ONEILL                  42.46N 98.65W
03/23/2009  M0.88 INCH       HOLT               NE   LAW ENFORCEMENT

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:30 AM CDTWind AdvisoryLBFChase, Custer, Frontier, Hayes, Lincoln, Loup and 1 more21 hr
Mar 23, 1:37 PM CDTSevere Thunderstorm WarningLBFCherry38 min
Mar 23, 1:53 PM CDTTornado WarningLBFCherry39 min
Mar 23, 2:02 PM CDTSevere Thunderstorm WarningLBFHolt43 min
Mar 23, 2:21 PM CDTSevere Thunderstorm WarningLBFCherry39 min
Mar 23, 3:03 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt57 min
Mar 23, 3:26 PM CDTTornado WarningLBFBoyd, Holt34 min
Mar 23, 3:58 PM CDTSevere Thunderstorm WarningLBFBoyd17 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.